The U.S. Food and Drug Administration (FDA) has required AbbVie to add warnings to the labels of its two hepatitis C virus (HCV) treatments after receiving 26 reports of serious liver injury developing among people taking the medications.
In most of these cases, the liver damage occurred within the first four weeks of treatment. According to the FDA, people taking either Viekira Pak or Technivie should contact a clinician immediately if they develop fatigue, weakness, loss of appetite, nausea and vomiting, yellow eyes or skin (jaundice), or light-colored stools, which may signal injury to the liver.
The labels for Viekira Pak (ombitasvir/paritaprevir/ritonavir; dasabuvir) and Technivie (ombit-asvir/paritaprevir/ritonavir) now state that both hep C treatments should not be used among those with moderate to severe liver impairment.
“Health care professionals should monitor patients with cirrhosis for increasing bilirubin values and for clinical signs and symptoms of hepatic decompensation such as ascites, hepatic encephalopathy, and variceal hemorrhage,” says the FDA’s Poonam Mishra, MD, MPH. “Viekira Pak and Technivie should be discontinued in the presence of decompensated cirrhosis.”